Oregon, 2008

Heavy Snow in Oregon, March 28 to 29, 2008

March 28 to 29, 2008 · NWS PQR · 6 events in 6 counties and zones

A strong late-season winter storm moved over the forecast area from off the Pacific, bringing heavy snow amounts to portions of northwest Oregon. Heavy amounts were seen in the higher elevations, with some lower elevations even seeing trace amounts.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong late-season winter storm moved over the forecast area from off the Pacific, bringing heavy snow amounts to portions of northwest Oregon. Heavy amounts were seen in the higher elevations, with some lower elevations even seeing trace amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 27, 7:56 PM PST, 4 hours 4 minutes earlier.

Area forecast discussion, Mar 27, 7:56 PM PST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
856 PM PDT THU MAR 27 2008

.SYNOPSIS...THE NEXT BATCH OF COOL UNSETTLED WEATHER WITH LOW SNOW
LEVELS ARRIVES EARLY FRIDAY. THE ASSOCIATED COLD FRONT MOVES THROUGH
MID DAY FRIDAY. STRONG ONSHORE FLOW WITH CONTINUING LOW SNOW LEVELS
WILL FOLLOW THE FRONT FRIDAY AFTERNOON AND FRIDAY NIGHT. THE ONSHORE
FLOW WILL TURN A BIT MORE NORTHWESTERLY AND BEGIN TO WEAKEN THIS
WEEKEND...BUT MAINTAIN A THREAT OF SOME COOL SHOWERS THROUGH SUNDAY
WITH MORE LOW SNOW LEVELS.
&&

.SHORT TERM...SATELLITE IMAGES SHOWING AN ACTIVE COLD LOW CENTER OVER
WEST OF THE QUEEN CHARLOTTES THIS IS INTERACTING WITH A WARM SYSTEM
OFF THE NORTHERN CALIFORNIA COAST.  SOME MOISTURE FROM THE WARMER
SYSTEM IS BEING DRAWN NORTHWARD WITH THE FRONTOGENESIS TAKING PLACE
AROUND 128W OFF THE WASHINGTON COAST. MODELS MOVE THIS FEATURE TO THE
COAST EARLY FRIDAY MORNING AND SWING IT INTO THE CASCADES MIDDAY.  AT
THE SAME TIME THE COLD UPPER LOW NEARS THE NORTH COAST BY LATE IN THE
MORNING. ALONG WITH THE COLD AIR THROUGH A DEEP LAYER...ADDITIONAL
LIFT PROVIDED BY THE LOW MAY BE ENOUGH TO BRING SNOW DOWN TO THE
NORTHERN COASTAL ZONES. THE SURFACE LOW DEVELOPMENT OFFSHORE GIVES
SOME LIGHT OFFSHORE FLOW LATE TONIGHT AND FRIDAY MORNING THAT WILL
SUPPRESS THE SNOW LEVEL AND MAY ALLOW US TO FLIRT WITH EITHER SNOW OR
A RAIN AND SNOW MIX TO VERY LOW ELEVATIONS AGAIN. PRECIPITATION
AMOUNTS WITH THIS SYSTEM ALSO SUPPORT CLOSE TO WARNING VALUES IN THE
CASCADES AND THE FOOTHILLS AND COASTAL MOUNTAINS.

WILL UPDATE SPECIAL WEATHER STATEMENT FOR THE LOWLANDS AS THE SNOW
LEVEL WILL BE VERY LOW DUE TO THE OFFSHORE FLOW AND THEN AGAIN FROM
THE COLD POST FRONTAL AIR MASS. WILL NOT LIKELY ISSUE ANY ADVISORIES
FOR THE LOWLANDS UNTIL WE GET CLOSER TO THE EVENT AND IT BECOMES MORE
CERTAIN WHERE THE FINAL SNOW LEVEL RESIDES.

THE ASSOCIATED FRONT MOVES THROUGH MID DAY...THOUGH COULD BE A LITTLE
SLOWER PER 00Z NAM.  THE COLD AIR AND POST FRONTAL SHOWERS SPREADING
IN DURING THE AFTERNOON. THE OROGRAPHICS INCREASE AND CONTINUE FRIDAY
NIGHT AND START TO EASE LATER SATURDAY AND SATURDAY NIGHT. SOME
SHOWERS WILL LINGER INTO SUNDAY WITH LOW SNOW LEVELS CONTINUING.

HAVE PUT A SLIGHT CHANCE OF THUNDERSTORMS NEAR THE NORTHWEST COAST
LATE FRIDAY...AND EXTENDED THEM INLAND INTO FRI EVENING.  MAY NEED TO
CONTINUE INTO SATURDAY DUE TO STEEP LAPSE RATES AND THE VERY COLD AIR
ALOFT.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS STILL INDICATE A REX BLOCK SETTING UP JUST OFF THE WEST COAST
EARLY NEXT WEEK...WITH A SYSTEM UNDERCUTTING THE RIDGE AND MOVING
INTO CALIFORNIA. SOME DIFFERENCES AMONGST GUIDANCE IN HOW STRONG AND
HOW LONG THIS BLOCKING PATTERN STAYS PUT...AND WHETHER ANY MOISTURE
CAN SWING NORTH INTO OREGON FROM THE CALIFORNIA LOW. IN GENERAL
MODELS INDICATE THAT THE BLOCK BREAKS DOWN BY MID WEEK AND ALLOWS
ANOTHER SYSTEM TO SWING THROUGH THE PAC NORTHWEST. TOLLESON
&&

.AVIATION...SCATTERED SHOWERS AND VFR CONDITIONS WILL CONTINUE THIS
EVENING...WITH THE GREATEST CONCENTRATION ALONG THE COAST AND IN THE
COAST RANGE AND CASCADES. AREAS OF MVFR ARE POSSIBLE NEAR SHOWERS.
RAIN WILL INCREASE AGAIN LATE TONIGHT AND FRI AS A SYSTEM MOVES IN
FROM THE W...BRINGING MORE WIDESPREAD MVFR CONDITIONS. SNOW LEVELS
WILL BE VERY LOW WITH WET SNOW POSSIBLE DOWN TO SEA LEVEL.

KPDX AND APPROACHES...VFR CONDITIONS WILL PREVAIL TONIGHT. EXPECT AN
INCREASE IN RAIN AND MVFR CONDITIONS LATE TONIGHT AND FRI MORNING AS
THE NEXT SYSTEM MOVES INLAND. WET SNOW WILL BE POSSIBLE AT THE
TERMINAL BY SUNRISE. LOW SNOW LEVELS WILL CONTINUE THROUGH THE DAY.
&&

.MARINE...THE NEXT LOW PRESSURE SYSTEM WILL DROP SE FROM THE GULF OF
ALASKA TONIGHT AND INTERACT WITH ANOTHER LOW MOVING E TOWARD THE N
CA COAST. SMALL CRAFT WINDS WILL CONTINUE TONIGHT. GUSTY W WINDS ARE
EXPECTED FRI AS THE SYSTEM PUSHES INLAND AND HIGH PRES BEGINS TO
PUSH INTO THE EASTERN PAC. SEAS SHOULD BUILD BACK ABOVE 10 FT FRI.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR WIND CAPE SHOALWATER TO
            FLORENCE THROUGH FRI NIGHT
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER TO
            FLORENCE LATE FRI MORNING THROUGH SAT
        WINTER STORM WARNING FOR THE SOUTH WASHINGTON CASCADES...
          FOOTHILLS AND COASTAL MOUNTAINS FRIDAY THROUGH SATURDAY
          MORNING.
        SNOW ADVISORY FOR NORTH OREGON AND SOUTH WASHINGTON
          COAST FRIDAY MORNING THROUGH EARLY AFTERNOON.
        SNOW ADVISORY FOR UPPER HOOD RIVER VALLEY FRIDAY MORNING
          THROUGH EARLY FRIDAY AFTERNOON.

&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 9+8843  PDX 7+8643  SLE 7+8632  EUG 7+8632

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 27, 8:33 PM PST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
933 PM PDT THU MAR 27 2008

ORZ002-005>009-WAZ022-023-039-281315-
CENTRAL OREGON COAST-LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
933 PM PDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LOW SNOW LEVELS ON FRIDAY INTO SATURDAY MAY BRING ENOUGH SNOW FOR
AN ADVISORY...ESPECIALLY IN AND NEAR THE COLUMBIA RIVER GORGE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ003-004-010>014-WAZ019-020-040-281315-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
933 PM PDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER STORM WARNING IN EFFECT FRIDAY MORNING THROUGH 12 PM PDT
SATURDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-WAZ021-281315-
NORTH OREGON COAST-SOUTH WASHINGTON COAST-
933 PM PDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW ADVISORY FRIDAY MORNING FOR THE COASTAL LOWLAND WITH UP TO 2
INCHES SNOW ACCUMULATION EXPECTED.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 27, 8:32 PM PST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
932 PM PDT THU MAR 27 2008

ORZ005>008-WAZ022-039-281500-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...ST. HELENS...CLATSKANIE...HILLSBORO...
PORTLAND...OREGON CITY...GRESHAM...SALEM...MCMINNVILLE...DALLAS...
EUGENE...CORVALLIS...ALBANY...LONGVIEW...KELSO...CASTLE ROCK...
VANCOUVER...BATTLE GROUND...WASHOUGAL
932 PM PDT THU MAR 27 2008

...LOW SNOW LEVELS EXPECTED AGAIN LATE TONIGHT INTO SATURDAY AT
THE LOWER ELEVATIONS OF SOUTHWEST WASHINGTON AND NORTHWEST
OREGON...

LOW SNOW LEVELS WILL AGAIN PLAGUE THE INTERIOR VALLEYS OF
SOUTHWEST WASHINGTON AND NORTHWEST OREGON. OFFSHORE WINDS AHEAD OF
THE NEXT RATHER COOL LOW PRESSURE SYSTEM MAY SUPPRESS SNOW
LEVELS TO QUITE LOW ELEVATIONS MUCH LIKE WHAT HAPPENS IN THE
MIDDLE OF WINTER. COLD AIR BEHIND THE ASSOCIATED COLD FRONT WILL
THEN SPREAD IN LATER FRIDAY THROUGH SATURDAY AND WILL LIKELY KEEP
SNOW LEVELS QUITE LOW...MUCH LIKE WHAT HAPPENED DURING WEDNESDAY
AND THURSDAY OF THIS WEEK. IT IS POSSIBLE THAT WE COULD SEE SOME
ACCUMULATIONS OF SNOW FROM THIS NEW WEATHER SYSTEM THAT COULD
EXCEED WHAT WE SAW ON WEDNESDAY AND THURSDAY.

BE SURE TO LISTEN TO THE LATEST WEATHER FORECASTS AND STATEMENTS
FOR THE LATEST INFORMATION ON THIS UNUSUALLY COLD LATE MARCH
WEATHER SYSTEM.

ORZ009-WAZ023-281500-
WESTERN COLUMBIA RIVER GORGE-
INCLUDING THE CITIES OF...HOOD RIVER...CASCADE LOCKS...
MULTNOMAH FALLS...STEVENSON...SKAMANIA
932 PM PDT THU MAR 27 2008

...ACCUMULATING SNOW POSSIBLE IN THE WESTERN COLUMBIA RIVER GORGE
AND THE UPPER HOOD RIVER VALLEY FRIDAY AND SATURDAY...

ANOTHER UNUSUALLY COLD LATE MARCH WEATHER SYSTEM WILL LIKELY BRING
SOME ACCUMULATING SNOW TO THE WESTERN COLUMBIA GORGE FRIDAY AND
SATURDAY. SNOW AMOUNTS COULD REACH 2 TO 4 INCHES ESPECIALLY ABOVE
500 FEET.

A LOW PRESSURE SYSTEM WILL APPROACH LATE TONIGHT AND MOVE THROUGH
THE AREA FRIDAY MORNING. EAST WINDS PRECEDING THIS WEATHER SYSTEM
WILL LIKELY SUPPRESS THE SNOW LEVELS TO VERY LOW LEVELS LATER
TONIGHT AND FRIDAY MORNING AND WILL BE THE PERIOD OF THE BEST
SNOWFALL FOR THE COLUMBIA GORGE.

A COLD FRONT WILL THEN MOVE THROUGH MID DAY FRIDAY WITH WINDS
TURNING WESTERLY...BUT THE COLD AIR MASS BEHIND THIS FRONT WILL
MAINTAIN VERY LOW SNOW LEVELS. A FEW INCHES OF ACCUMULATION ARE
POSSIBLE BEHIND THE FRONT LATER FRIDAY INTO SATURDAY...WITH THE
BEST CHANCE OF ACCUMULATIONS IN THE WEST OF CASCADE LOCKS.

BE SURE TO MONITOR THE LATEST FORECASTS AND STATEMENTS SHOULD YOU
BE TRAVELING THROUGH THE COLUMBIA GORGE AND THE UPPER HOOD RIVER
VALLEY FRIDAY AND SATURDAY.

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Coast Range of Nw Oregon

When
March 28, 12:00 AM PST to March 29, 5:00 AM PST
Where
Coast Range of Nw Oregon forecast zone
Reported by
Department of Highways

Between 9 and 12 inches total accumulated snowfall fell, based on ODOT reports from multiple stations along Hwy. 26.

Heavy Snow, Cascade Foothills in Lane County

When
March 28, 12:00 AM PST to March 29, 5:00 AM PST
Where
Cascade Foothills in Lane County forecast zone
Reported by
CoCoRaHS

Twelve inches total accumulated snowfall fell above Oakridge, along Hwy. 58. This observation was reported by a CoCoRaHS observer.

Heavy Snow, North Oregon Cascades Foothills

When
March 28, 12:00 AM PST to March 29, 5:00 AM PST
Where
North Oregon Cascades Foothills forecast zone
Reported by
Trained Spotter

Ten inches total accumulated snowfall fell at the South Fork Bull Run SNOTEL site.

Heavy Snow, Central Coast Range of W Oregon

When
March 28, 12:00 AM PST to March 29, 5:00 AM PST
Where
Central Coast Range of W Oregon forecast zone
Reported by
Department of Highways

Between 9 and 12 inches total accumulated snowfall fell, based similar conditions and reports from the north Oregon Coast Range.

Heavy Snow, North Oregon Cascades

When
March 28, 4:00 AM PST to March 29, 3:00 PM PST
Where
North Oregon Cascades forecast zone
Reported by
Park/Forest Service

Between 15 and 22 inches inches total accumulated snowfall fell, based on reports from the Mount Hood Meadows and Timberline ski resorts on Mt. Hood, as well as ODOT reports along Hwy. 22 and Hwy. 35.

Heavy Snow, Cascades in Lane County

When
March 28, 4:00 AM PST to March 29, 3:00 PM PST
Where
Cascades in Lane County forecast zone
Reported by
Department of Highways

Between 15 and 22 inches inches total accumulated snowfall fell, based on similar conditions and reports from the north Oregon Cascades.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91559, 91562, 91563, 112410, 91555, 112409.